Nodding out appears to be a harmless act, but it can be a sign of an imminent overdose.

A person begins to lull forward while in the middle of a sentence, a word, or even a bite of food. A nodding out person looks like they are going to sleep, but they are not asleep. What looks like a harmless nap can quickly turn into a full-blown overdose, and the line between the two is much thinner than most people would expect.

Overview of Nodding Out

In medical terms, nodding out is the depression of the central nervous system that is usually caused by opioids, though it can also be caused by a combination of benzodiazepines and alcohol. What it actually is, is sedation deep enough to slow breathing, and with it the oxygen reaching the brain.

What is Nodding Out?

Opioids like heroin, fentanyl, oxycodone, and morphine are depressants that act on the mu-opioid receptor found in the brainstem and the rest of the central nervous system. These receptors control a number of vital functions including pain, mood, and breathing. When opioids bind to these receptors it causes a decrease in heart rate and blood pressure and also suppresses the person’s respiratory drive.

Nodding off vs Nodding Out

Nodding off is a light sleep where a person can be awakened easily, usually by a touch or a loud noise. But nodding out is much deeper, and the only way to awaken the person is through more persistent effort.

If the person is lightly asleep and wakes up immediately when touched or spoken to, this is just nodding off. But if the person is in a deeper sleep and only wakes up very slowly or not at all when touched, it is nodding out.

Can Nodding Out Cause Brain Damage?

Nodding out can cause brain damage due to the decreased oxygen levels in the blood, which leads to hypoxia. Memory loss, decreased mental capacity, and inability to regulate normal emotional responses can all be the result of hypoxia, and all of them are damaging to someone working on their recovery.

The inability to regulate emotions and a lowered ability to regulate normal decision-making processes can combine to produce some of the symptoms of early-stage dementia.

Why Does Breathing Stop in Nodding Out?

The brainstem controls breathing and regulates it without conscious thought. Opioids suppress the brainstem, decreasing the urge to breathe. Instead of gasping awake, the way someone would if they were held underwater, a person under the influence of opioids simply stops breathing, and their blood oxygen levels plummet.

When this happens, the lips and the fingertips begin to turn blue due to the lack of oxygen. Unless emergency medical intervention is administered immediately, this can result in death.

Difference Between Nodding Out and Overdose

A person who is nodding out can be awake or responsive when nudged, but their level of consciousness is decreased. On the other hand, a person who is experiencing an overdose will be unresponsive and may stop breathing altogether.

Naloxone, also known as Narcan, can be used to reverse the effects of an opioid overdose. If they do not respond to persistent stimuli such as loud noises, touching, and shaking, they are likely experiencing an overdose.

What Should You Do if Someone is Nodding Out

Do not sit back and wait for them to wake up on their own.

  • Try to wake them. Use their name, make noise, shake their shoulders. If they rouse, keep talking to them and keep them engaged.
  • Check their breathing. If it is slow or shallow, call emergency services. If they are not breathing, give rescue breaths — one every five seconds.
  • Use naloxone if you have it.
  • Keep them on their side, so they do not choke if they vomit.

Prevention of Further Nodding Out

People who experience it should understand that they are not weak-willed, but rather that their brains have been changed by opioids.

Many treatment programs involve opioid treatment medications such as buprenorphine, methadone, and naltrexone, prescribed and supervised by a physician, to help curb the cravings and the withdrawal symptoms. There is also individual and group counseling to help tackle the root causes of the addiction, as well as a strong support network to help someone get through difficult times. Which of these components will be suitable for a particular person is a question best answered by a qualified medical professional.

Getting Help With Addiction Treatment in Orange County

Covenant Hills Treatment Center in San Juan Capistrano has been providing Christ-centered addiction treatment in Orange County to men and women for over three decades. We have separate men’s and women’s treatment centers, as well as a faith-based and a traditional track. Our levels of care range from detox, residential inpatient treatment, day treatment, intensive outpatient treatment, transitional care, and after-care. If medical detoxification is warranted, you may be transferred to an affiliated medical facility where that stage begins with medical staff.

If you or someone you know has nodded out, or you have woken up to find yourself in such a state, it is time to reach out to Covenant Hills Treatment Center or you can call us today at 800-662-2873.